Kansas, 2016Damaging Winds in Kansas, August 11, 2016
August 11, 2016 · NWS DDC · 4 events in 4 counties and zones
Thunderstorms developed along a weak front that was draped across the area after the atmosphere became unstable in afternoon heating.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a weak front that was draped across the area after the atmosphere became unstable in afternoon heating.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 11, 12:56 PM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 11, 12:56 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
156 PM CDT THU AUG 11 2016
...Updated Short term and Long term Discussions...
.SHORT TERM...(This evening through Friday)
Issued at 153 PM CDT Thu Aug 11 2016
Scattered thunderstorms are still expected to develop late today
along a surface boundary which will extend from north central
Kansas to the Panhandle of Oklahoma. These thunderstorms will then
increase in coverage early tonight given the improving upper level
dynamics, based on the location of the right entrance region of an
upper level jet, along with better low level moisture and late day
instability near and east of this surface boundary. Although some
decent mid level instability will be located in this area late day
and early tonight...0-6km shear however is forecast to be around
20 knots or less. At this time it appears that the chance for
large hail late today will be small, however some gusty winds can
not be ruled out from these storms. Periods of heavy rainfall can
also be expected early tonight given the high precipitable water
forecast in western and especially central Kansas.
As a surface cold front crosses southwest Kansas overnight there
will continue to be a chance for thunderstorms through the early
morning hours. The location that appears more favorable for an
extended period of convection overnight will be across south
central and portions of north central Kansas.
The chance for ongoing convection will continue across south
central and portions of southwest Kansas early Friday as the cold
front moves south into Oklahoma and an upper level trough begins
to move out into the Central High Plains. As this convection
tapers off and the upper trough crosses western Kansas during the
day there will be a chance for some clearing skies, especially in
north central and west central Kansas. Given this clearing
potential along with the 850mb temperatures forecast at 00z
Saturday the guidance may be close for highs where more afternoon
sunshine will be possible. Further south will favor undercutting
guidance by several degrees.
.LONG TERM...(Friday night through Thursday)
Issued at 153 PM CDT Thu Aug 11 2016
Another chance for convection will be possible Friday night,
mainly near the Oklahoma border given the moist up slope flow
north of the cold front and late day instability. Confidence is
not high how far north this next chance for this precipitation
will be Friday night in southwest Kansas given the discrepancy on
the cold front location Friday evening. As a result will trend
chances down north of the Arkansas river while retaining chances
for convection further south.
Models continue to favor dry and cool conditions over the weekend
period as a surface ridge axis builds across Kansas. With the
easterly flow in the lower levels and 850mb temperatures hovering
around 20C at 00z Sunday and 00z Monday will favor highs both days
in the low to mid 80s.
A surface trough of low pressure will begin to develop along
across eastern Colorado early next week as a westerly down slope
flow begins to improve across the Central Rockies. A gradual
warming trend will begin with highs rebounding back to more
seasonal levels by mid week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1215 PM CDT Thu Aug 11 2016
Models remain fairly consistent with the previous runs in
developing afternoon convection near a surface boundary that will
extend from north central Kansas to the Panhandle of Oklahoma.
This area of developing convection will likely impact all three
taf sites at times between 21z Thursday and 03z Friday. Another
round of convection will be possible with a cold front which will
cross southwest Kansas between 06z and 12z Thursday, especially in
the Hays area and locations east of Dodge City. As this cold front
crosses western Kansas overnight the southerly winds at 10 to 15
knots will shift to the north northeast. Models soundings
indicating the lower cloud bases with the thunderstorms late today
and overnight will be at or above 5000ft AGL. A brief period of
MVFR or even IFR ceilings and visibilities will be possible in the
steadier and heavier showers
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 97 68 84 64 / 30 50 20 30
GCK 95 67 83 62 / 40 40 20 30
EHA 95 65 82 62 / 40 40 30 40
LBL 97 69 82 63 / 50 60 30 40
HYS 98 69 84 63 / 50 60 20 20
P28 100 73 87 68 / 20 50 50 40
&&
.DDC Watches/Warnings/Advisories...
NONE.
&&
SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Aug 11, 3:19 AM CST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
419 AM CDT THU AUG 11 2016
KSZ030-031-043>046-061>066-074>081-084>090-120930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
419 AM CDT THU AUG 11 2016 /319 AM MDT THU AUG 11 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT.
DISCUSSION...THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING ACROSS CENTRAL AND PORTIONS OF SOUTHWEST KANSAS. A FEW
STRONG TO MARGINALLY SEVERE THUNDERSTORMS MAY BE POSSIBLE CLOSER
TO THE I-70 CORRIDOR WITH WIND GUSTS UP TO 60 MPH AND QUARTER SIZE
HAIL THE MAIN THREATS. PERIODS OF HEAVY RAINFALL WILL ALSO BE
POSSIBLE INCREASING THE POTENTIAL FOR LOCALIZED FLOODING.
WEATHER HAZARDS EXPECTED...
LIMITED HAIL RISK.
LIMITED THUNDERSTORM WIND DAMAGE RISK.
LIMITED FLOODING RISK.
ELEVATED LIGHTNING RISK.
ELEVATED EXCESSIVE HEAT RISK.
LIMITED FIRE WEATHER RISK.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
DISCUSSION...THUNDERSTORM CHANCES WILL DECREASE THROUGH EARLY
SATURDAY WITH LITTLE CHANCE FOR SEVERE WEATHER.
HAZARDS WEATHER RISK...
FRIDAY...
LIMITED FLOODING RISK.
LIMITED LIGHTNING RISK.
SATURDAY...
LIMITED FLOODING RISK.
LIMITED LIGHTNING RISK.
SUNDAY...
LIMITED FIRE WEATHER RISK.
MONDAY...
LIMITED FIRE WEATHER RISK.
TUESDAY...
LIMITED FIRE WEATHER RISK.
WEDNESDAY...
LIMITED FIRE WEATHER RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY IN VICINITY OF THE
I-70 CORRIDOR.
&&
FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Aug 11, 2:27 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CDT THU AUG 11 2016
KSZ086-087-112145-
SEWARD KS-MEADE KS-
327 PM CDT THU AUG 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD AND SOUTHWESTERN
MEADE COUNTIES UNTIL 445 PM CDT...
AT 326 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF TURPIN...OR 7 MILES SOUTH OF LIBERAL...MOVING
NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LIBERAL AND HAYNE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3723 10103 3709 10037 3700 10049 3700 10105
TIME...MOT...LOC 2026Z 220DEG 13KT 3694 10091
RBURG
Special weather statement, Aug 11, 3:07 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
407 PM CDT THU AUG 11 2016
KSZ078-087-088-112200-
FORD KS-MEADE KS-CLARK KS-
407 PM CDT THU AUG 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FORD...NORTHWESTERN
CLARK AND NORTHEASTERN MEADE COUNTIES UNTIL 500 PM CDT...
AT 407 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES WEST OF MINNEOLA...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MINNEOLA...FOWLER...FORD AND BLOOM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3733 10001 3731 10021 3771 10016 3775 9957
TIME...MOT...LOC 2107Z 217DEG 24KT 3744 10009
RBURG
Thunderstorm Wind, Meade
- When
- August 11, 3:48 PM CST
- Where
- Meade County, 5.3 mi SE of Fowler Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.320, -100.120
Winds were estimated to be 65 MPH with tree limbs observed to be broken.
Thunderstorm Wind, Hodgeman
- When
- August 11, 4:57 PM CST
- Where
- Hodgeman County, 7.21 mi W of Jetmore Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.000, -100.010
Winds were estimated to be 60 MPH.
Thunderstorm Wind, Stafford
- When
- August 11, 5:15 PM CST
- Where
- Stafford County, 4.34 mi ESE of Dillwyn
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.940, -98.760
Winds were estimated to be gusting to 70 MPH.
Thunderstorm Wind, Rush
- When
- August 11, 5:20 PM CST
- Where
- Rush County, 1.28 mi WNW of Otis
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 38.540, -99.070
Two power poles were blown down along highway K4.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Louisiana, August 11 to 27, 201612 deaths · $7.0 billion · EF0 · 24 events
- Excessive Heat in Pennsylvania, August 11 to 18, 20166 deaths · 1 event
- Heat in Oregon, August 11 to 14, 20162 deaths · 1 event
- Rip Current in North Carolina, August 11, 20161 death · 1 event
- Hail and Damaging Winds in Iowa, August 11 to 12, 2016$327,000 · 61 kt wind · 68 events
- Flash Flooding in Mississippi, August 11 to 13, 2016$6.9 million · 4 events
- Flash Flooding and Lightning Strike in Iowa, August 11 to 12, 2016$2.0 million · 9 events
- Hail in Maine, August 11, 2016$1.0 million · 1.5 in hail · 5 events
- Flooding and Damaging Winds in Connecticut, August 11, 20161 injured · $136,000 · 50 kt wind · 14 events
- Flash Flood and Flood in Arizona, August 11 to 12, 2016$140,000 · 2 events
- Excessive Heat and Heat in Oklahoma, August 11 to 13, 20166 injured · 2 events
- Lightning Strike in Texas, August 11, 2016$80,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658782, 658783, 658784, 658781.